Sometimes a danger warning can, quite literally, get in the way of patient safety.
A 45-year-old man visited Dr CR, a colorectal surgeon, for complaints of irritation, pain, and difficulty cleansing his rectal area because of hemorrhoids and skin tags. A recent Pap test revealed a low-grade squamous intraepithelial lesion and other atypical squamous cells. Dr CR recommended doing a high-resolution anoscopy (HRA) while also performing a hemorrhoidectomy.
Because the procedure was scheduled for the surgery center, Dr CR arranged to provide his own acetic acid required for the HRA. Placement of the acid in the anal canal turns the areas of concern white, helping visualization and removal. On his request, Dr CR's medical assistant and his scheduler sought out the medication and placed a small brown bottle on the physician's desk.
Dr CR took the bottle with him to the surgery center and handed it to the scrub nurse. Dr CR performed the hemorrhoidectomy without incident, and when he was ready for the acetic acid, the nurse handed him a soaked sponge. Though the acid is normally clear, the soaked sponge was brown.
Medscape Editor's Key Notes:
• Confirm the indication of a medication before administering to patients, and take note of warning labels.
• If other members of the medical team retrieve the medication, closely supervise the retrieval and double-check.
• If the color of a drug appears incorrect, investigate your suspicions before using the medication.
Dr CR placed the soaked sponge into the anal canal and removed the speculum to allow the sponge to remain in position. Within 10 seconds, the sedated patient began bucking in pain, causing the acid to squirt out of the anal canal onto his testicles, thighs, and tip of the penis.
© 2021 Cooperative of American Physicians, Inc.
This case comes from Medicine on Trial, originally published by Cooperative of American Physicians, Inc., to provide risk management lessons from litigated case histories.